Heart Disease Expert Forum
Post angioplasty/stent complications
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Post angioplasty/stent complications

Dear Doctor,

I am a 38 y.o. white male  with coronary artery disease 3 months ago (My Dad died at age 42 from the same disease). I underwent angioplasty and stent placement in 2 clogged arteries. Immediately after the procedure I crashed due to a pericardial effusion that led to cardiac tamponade and had to be rushed into the OR for an emergency Pericardiocentesis, and was hospitalized in the ICU. I lost a lot of blood, and had a drain in my chest for 4 days while I was in the ICU. I was hospitalized again when the effusion grew 2 weeks later and have been treated with varying levels of prednisone for the past 12 weeks. A follow up echo showed the effusion to be gone 2 weeks ago, and I have  now tapered off the prednisone. I continue to have some pains in my chest, like
Related Discussions
74076_tn?1189759432
Hello,

Sorry to hear about your recent heatlh problems--what a tough couple months.

1. Many causes to pericardial effusions.  In your case the most likely are:

a. Trauma: There is chance you had a small leak in one of your coronary arteries after the stenting.   This is a rare but real complications with coronary angioplasty and stenting.  If this was the cause, the artery almost certainly has healed and should no longer be leaking, else your effusion would still be present.

b. inflammation: following a heart attack, infections, or other rheumatologic disease (rheumatiod arthritis, lupus, etc), can cause pericardial effusions, although these rarely progress to tamponade.  This category of effusions would improve with steroids.  Odds are, however, you had a small perforation in your coronaries following your stenting.

2. Palpitations may be from premature ventricular or atrial complexes.  The best way to find out is an EKG and 24 hour holter monitor.  This is likely benign.  You are probably more sensitive to any sensations in your chest since your stents and unfortunate pericardial effusion.  I am assuming you did not have a heart attack and you heart function by echo is normal.

3. Many people complain of vague chest pains following stenting or angioplasty.  The pain often subsides over time or as you become less aware of all your body aches.  Health problems play a large and often unrecognizied/under discussed psychologic toll on your body.  If your echo showed that the effusion was gone, this likely will not recur.

Lipator 80 is the perfect choice for you.

If you smoke, stop.

If you are over weight, try to lose weight under the supervision of your doctor.  America has an epidemic of obesity.  A healthy body mass index is 20-22, I think American's average 28.  Look up a body mass index on the internet and check out your own and act accordingly under the supervision of your doctor.

Exercise when your doctor says it is ok.

Good luck!
4 Comments
Blank
Avatar_m_tn
Doctor,

Had a follow up nuclear stress test yesterday, came back with some abnomalties, showed some ischemia on treadmill and films had some irregularities. The tech gave me the preliminary results (at my insistance) but cautioned that the DR needed to look at them & compare w/ my previous angiogram,look at the Holter monitor results, etc. before a definitive result can be made. I have been having some chest discomfort & palpitations and I am quite cetain that the results will show restenosis or a new blockage.

I want to be treated at the Cleveland Clinic due to my complications (I live in Cincinnati). How do I go about getting into the Clinic for treatment?
Blank
Avatar_n_tn
A related discussion, post angioplasty pain was started.
Blank
Avatar_n_tn
A related discussion, post angioplasty sternum pain when exercising was started.
Blank
Avatar_n_tn
A related discussion, Post stent problem was started.
Blank
Avatar_m_tn
A related discussion, blood fluid around the heart was started.
Blank
Avatar_m_tn
A related discussion, blood fluid around the heart was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank